Nevada, 2011

Flash Flood and Lightning Strike in Nevada, October 3 to 4, 2011

October 3 to 4, 2011 · NWS VEF · 2 events in 1 county or zone

A cold storm moved from the Gulf of Alaska through the Mojave Desert and southern Great Basin, bringing thunderstorms and strong winds, with spotty damage reported. Heavy snow also likely fell on the unpopulated high mountain peaks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold storm moved from the Gulf of Alaska through the Mojave Desert and southern Great Basin, bringing thunderstorms and strong winds, with spotty damage reported. Heavy snow also likely fell on the unpopulated high mountain peaks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 3, 6:51 AM PST, 7 hours 9 minutes earlier.

Area forecast discussion, Oct 3, 6:51 AM PST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
751 AM PDT MON OCT 3 2011

.SYNOPSIS...THUNDERSTORM CHANCES WILL INCREASE TODAY AS A TROUGH OF
LOW PRESSURE APPROACHES THE WEST COAST. THIS TROUGH WILL KEEP
UNSETTLED WEATHER OVER THE DESERT SOUTHWEST THROUGH TUESDAY...THEN A
STRONGER AND COLDER STORM WILL DIG DOWN FROM THE GULF OF ALASKA
WEDNESDAY AND THURSDAY. THIS STORM WILL BRING STRONG WINDS...MUCH
COOLER TEMPERATURES...AND CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN.
&&

.UPDATE...EARLY MORNING SHOWERS WERE PERSISTING IN AND NEAR THE
COLORADO RIVER VALLEY...BUT ONLY TWO LIGHTNING STRIKES DETECTED THUS
FAR. UPDATED TO RAISE MORNING POPS IN THIS AREA...BUT MADE NO
CHANGES TO THE AFTERNOON PERIOD.
&&

.PREV DISCUSSION...
345 AM PDT MON OCT 3 2011

.SHORT TERM...WATER VAPOR SHOWS FIRST OF THE TWO STORM SYSTEM THAT
WILL IMPACT THE REGION NEAR 130 WEST THIS MORNING. PRECEDING THIS
FIRST STORM...A JET STREAK MOVING ACROSS NORTHWEST ARIZONA HAS
ENHANCED THE CLOUD COVER ACROSS MUCH OF CLARK...MOHAVE AND ERN SAN
BERNARDINO COUNTY THIS MORNING. RADAR DETECTING A FEW RETURNS WHICH
IS LIKELY VIRGA NEAR INDIAN SPRINGS AND SOUTH OF ESSEX IN EASTERN
CALIFORNIA. UPPER LEVEL DIVERGENCE WILL INCREASE THROUGHOUT THE DAY.
THIS BROAD SCALE LIFT COMBINED WITH THE INSTABILITY WILL LEAD TO A
GOOD CHANCE OF THUNDERSTORMS OVER THE EASTERN HALF OF OUR FORECAST
AREA. A STRONG NORTHWESTERLY JET IS DIGGING ADDITIONAL ENERGY INTO
THE BASE OF THE TROUGH SOUTH OF 40 DEGREES LATITUDE. MODELS IN GOOD
AGREEMENT CLOSING OFF AN UPPER LOW NEAR POINT CONCEPTION EARLY
TUESDAY MORNING. LOW WILL REMAIN QUITE PROGRESS AND BE OVER THE
LOWER COLORADO RIVER VALLEY TUESDAY AFTERNOON BEFORE RAPIDLY EXITING
EAST ACROSS ARIZONA TUESDAY NIGHT. QPF PROGS HAVE BEEN VERY
CONSISTENT DEVELOPING AN NORTH/SOUTH BAND OF PRECIPITATION FROM
LINCOLN COUNTY...SOUTH ACROSS CLARK AND ERN SAN BERNARDINO COUNTY
LATE TONIGHT. BAND THEN GRADUALLY SHIFTS EAST ACROSS THE RIVER
VALLEY INTO WESTERN ARIZONA TUESDAY...THEN AGAIN RAPIDLY FALLS APART
TOMORROW EVENING.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY THEN LOWER
SIGNIFICANTLY TUESDAY WITH THE ARRIVAL OF THE FIRST STORM. SOUTHERLY
WINDS WILL INCREASE TODAY AND FOR THE MOST PART SHOULD REMAIN BELOW
ADVISORY CRITERIA. STRONGEST GUSTS UP AROUND 40 MPH WILL OCCUR IN
PORTIONS OF EASTERN CALIFORNIA...ESMERALDA AND NYE COUNTIES. A
WESTERLY WIND WILL CONTINUE TO BLOW ACROSS THE WESTERN MOJAVE DESERT
THROUGH TUESDAY.

.LONG TERM...WHAT AN ACTIVE WEATHER PATTERN FOR EARLY OCTOBER! THE
FIRST SIGNIFICANT STORM OF THE COLD SEASON IS STILL EXPECTED TO
ARRIVE ON WEDNESDAY. OVERALL THE OPERATIONAL MODELS AND GFS
ENSEMBLES REMAIN IN FAIRLY DECENT AGREEMENT WITH THE STORM AND SO
ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST. AN UPPER LEVEL LOW
IS EXPECTED TO DROP SOUTHEASTWARD FROM OFF OF BRITISH COLUMBIA
TOWARDS NORCAL ON WEDNESDAY. THIS WILL DRAG A MID/UPPER LEVEL TROUGH
SOUTHWARD INTO OUR AREA. BY WEDNESDAY NIGHT INTO THURSDAY MORNING
THE UPPER LOW IS FORECAST TO BE OVER SOUTH-CENTRAL NEVADA BEFORE
MOVING WEST INTO CENTRAL UTAH LATER ON THURSDAY INTO FRIDAY. WHILE
WE MAY SEE SOME MINOR SHIFTS IN TIMING...OVERALL THE LARGE SCALE
IMPACTS FROM THE STORM WILL COME ON WEDNESDAY INTO EARLY THURSDAY.

* SNOW - SNOW LEVELS WILL START OUT AT 8500-9500 FEET ON WEDNESDAY
IN THE WARM SOUTHERLY FLOW AHEAD OF THE SYSTEM THEN CRASH AS THE
TROUGH AXIS GOES THROUGH AND COLDER AIR ADVECTS IN. SNOW LEVELS ARE
FORECAST TO PLUMMET TO 5500-6500 FEET BY WEDNESDAY EVENING ACROSS
THE AREA. CONSIDERING THE MAIN BAND OF MOISTURE LOOKS TO LAST 4-6
HOURS OR SO OVER ANY ONE AREA WE FEEL THAT WARNING LEVEL SNOWS WILL
LIKELY BEST BE MET IN THE EASTERN SLOPES OF THE SOUTHERN SIERRA AND
HAVE ISSUED A WINTER STORM WATCH FOR THERE. ELSEWHERE WHILE
ACCUMULATING SNOW IS POSSIBLE...ESPECIALLY ABOVE 7000 FEET...THE
DURATION OF HEAVY ENOUGH QPF TO GENERATE SUBSTANTIAL ACCUMULATING
SNOW WILL BE LIMITED...THUS ONLY A FEW INCHES ARE POSSIBLE (AND
POSSIBLY NOT EVEN ADVISORY AMOUNTS) IN THE WHITE MOUNTAINS...
PANAMINTS...SHEEP RANGE AND SPRING MOUNTAINS AS WELL AS NORTHERN
LINCOLN COUNTY. THE MAIN IMPACTS FROM SNOW WILL BE DIFFICULT DRIVING
CONDITIONS...SOME DOWNED TREES IN THE EASTERN SIERRA ESPECIALLY
THOSE IN LEAF AND A REAL THREAT TO HIKERS AND CAMPERS WHO ARE OUT
AND NOT PREPARED FOR FULL-FLEDGED WINTER WEATHER INCLUDING COLD
TEMPS (I.E. TEENS FOR LOWS AT THE HIGHEST ELEVATIONS). SNOW WILL
BECOME LIGHTER AND MORE SHOWERY IN NATURE BEHIND THE INITIAL BAND
LIMITING ANY SUBSTANTIAL ACCUMULATIONS ON THURSDAY.

* RAIN - MOST LOWER ELEVATIONS SHOULD SEE RAIN FROM THIS STORM.
THERE SHOULD BE A 4-6 HOUR WINDOW OF RAIN FROM THE MAIN BAND AND
THEN SCATTERED SHOWERS POSSIBLE BEHIND IT FOR WEDNESDAY NIGHT AND
THURSDAY. OVER THE NW CWFA THIS BAND WILL COME ON WEDNESDAY
AFTERNOON THEN MOVE TOWARDS SOUTHERN NEVADA AND THE CO RIVER VALLEY
AND LINCOLN COUNTY BY EARLY WEDNESDAY EVENING. AMOUNTS WILL VARY BUT
EXPECT AN AVERAGE OF A QUARTER TO A HALF OF AN INCH OF RAIN. SLICK
ROADS AND SOME MINOR STREET FLOODING WILL BE POSSIBLE.

* WIND - A STRONG JET STREAM (120 KTS AT 250 MB PER THE GFS) IS
FORECAST TO ROUND THE BASE OF THE UPPER TROUGH. GFS BUFR SOUNDINGS
SHOW VERY WELL ALIGNED WINDS WHICH WILL MIX STRONGER WINDS ALOFT
DOWN EASILY. NORMALLY WE DO NOT SEE VERY STRONG WINDS WITH MOIST
STORMS BUT THIS ONE LOOKS TO BE AN EXCEPTION. I AM A LITTLE
CONCERNED THAT THE MOISTURE MAY LIMIT THE WINDS BUT SUSPECT WE WILL
STILL REACH HEADLINE CRITERIA IN MANY SPOTS. 700 MB WINDS ARE
FORECAST TO BE 30-40 KTS OVER A GOOD PART OF THE AREA WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING SO GUSTS IN THAT RANGE AT THE
SURFACE LOOK A GOOD BET. WE COULD ALSO SEE AREAS OF BLOWING DUST AND
SAND REDUCING VSBY. LASTLY THERE ARE A LOT OF ROAD CONSTRUCTION
PROJECTS GOING ON IN LAS VEGAS AND LOOSE OBJECTS SUCH AS CONES AND
FLIMSY BARRICADES WILL BE PRONE TO BEING BLOWN OVER IF NOT SECURED.

THE MAIN ISSUE ON THE BACK SIDE OF THIS SYSTEM WILL BE HOW QUICK IT
CLEARS ON OUT. IT LOOKS LIKELY AT LEAST A DECENT AMOUNT OF CLOUDS
WILL LINGER ESPECIALLY IN NORTHERN SECTIONS THURSDAY NIGHT INTO
EARLY FRIDAY EVEN IF SHOWERS END. WE MAY BE TOO FAST OR TOO SLOW
CLEARING THINGS OUT. TEMPS WILL DROP TO 15-20 DEGREES BELOW NORMAL
AND WILL CHALLENGE RECORD LOW MAXIMUMS ON THURSDAY AND FRIDAY. SEE
THE CLIMATE SECTION BELOW.

FOR THE WEEKEND AN UPPER RIDGE IS FORECAST TO BUILD TOWARDS SOCAL
AND BRING A WARMING TREND ALONG WITH MORE SUNSHINE. MODELS WERE
SOMEWHAT DIVERGENT IN THIS FRAME AND GENERALLY FOLLOWED THE ECMWF.
ANOTHER UPPER TROUGH IS SHOWN TO APPROACH THE WEST LATE NEXT MONDAY
BUT FOR NOW I MAINLY BROUGHT IN SOME HIGH CLOUDS AND WENT CLOSE TO
CLIMO POPS FOR NEXT TUESDAY.

.AVIATION...FOR MCCARRAN...AN ACTIVE WEATHER PATTERN IS EXPECTED THE
NEXT FEW DAYS. FOR TODAY...WINDS WILL FAVOR TYPICAL DIURNAL
DIRECTIONS...HOWEVER SCT SHRA AND TSRA ARE EXPECTED BY LATER THIS
MORNING INTO THIS AFTERNOON AND THIS COULD CAUSE WINDS TO BECOME
GUSTY AND ERRATIC AT TIMES. AS A RESULT...CONFIDENCE IN THE WIND
DIRECTION FORECAST IS REDUCED AND HAVE OPTED TO GO WITH A VARIABLE
WIND FORECAST FOR THE TAF. ACTIVITY LATER THIS EVENING INTO TONIGHT
MAY BE SHRA WITH ISOLATED TSRA AROUND. BKN CLOUDS AOA 20K FEET
EARLIER TODAY WILL LOWER TO 10K-15K FEET BY LATER THIS MORNING AND
REMAIN AROUND THAT HEIGHT RANGE GENERALLY INTO TONIGHT THOUGH MAY
PERIODICALLY LOWER TO 8K FEET. THERE WILL BE THE POSSIBILITY OF
SHRA/TSRA AS WELL LATER THIS MORNING INTO TONIGHT IN ALL OF THE
APPROACH CORRIDORS. ADDITIONAL SHRA/TSRA WILL BE POSSIBLE AGAIN ON
TUESDAY MAINLY THROUGH THE VERY EARLY EVENING. ON WEDNESDAY A
STRONGER STORM IS EXPECTED TO AFFECT THE AREA WITH STRONG GUSTY
SOUTHWEST WINDS...MORE RAIN AND CIGS POTENTIALLY LOWERING TO AROUND
5K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL MAINLY FAVOR DIURNAL TRENDS THROUGH TONIGHT.
GUSTS OF 20-30 KTS FROM THE SOUTH TO SOUTHWEST WILL BE POSSIBLE IN
THE AFTERNOON AND EVENING IN SOME LOCATIONS INCLUDING THE OWENS
VALLEY. SCT SHRA AND TSRA ARE POSSIBLE THROUGH TONIGHT MAINLY OVER
CLARK...MOHAVE...LINCOLN...CENTRAL AND SOUTHERN NYE COUNTY. GUSTY
WINDS AND REDUCED CIGS AND VSBY WILL BE POSSIBLE IN AND NEAR
SHRA/TSRA. OTHERWISE SCT-BKN CLOUDS AOA 10K-15K FEET ARE MAINLY
EXPECTED.

.CLIMATE...RECORD LOW MAXIMUMS...OR COLDEST HIGH TEMPERATURES...WILL
BE POSSIBLE ON THURSDAY AND FRIDAY.

LAS VEGAS        THURSDAY  70/2007    FRIDAY   68/1938
MT CHARLESTON    THURSDAY  45/2009    FRIDAY   50/2009
BARSTOW-DAGGETT  THURSDAY  70/2007    FRIDAY   70/1949
BISHOP           THURSDAY  58/1945    FRIDAY   61/1945
DEATH VALLEY     THURSDAY  76/1916    FRIDAY   76/1916
NEEDLES          THURSDAY  77/2007    FRIDAY   78/1970
KINGMAN          THURSDAY  60/1925    FRIDAY   62/1925
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH LATE
     WEDNESDAY NIGHT FOR CAZ519 ABOVE 7000 FEET.
&&

MORGAN/PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 3, 3:23 AM PST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 AM PDT MON OCT 3 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
423 AM PDT MON OCT 3 2011 /423 AM MST MON OCT 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION TODAY AS AN AREA OF LOW PRESSURE APPROACHES THE
CALIFORNIA COAST. FORECAST MODELS SHOW AN ENHANCED BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS DEVELOPING OVERNIGHT ACROSS
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
BRIEF BURSTS OF HEAVY RAIN COULD LEAD TO THE PONDING OF WATER IN
LOW LYING AREAS AND SOME INTERSECTIONS. THE SNOW LEVEL WILL RANGE
BETWEEN 8500 TO 9500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE EAST
IMPACTING MAINLY MOHAVE COUNTY TUESDAY. A SHORT-LIVED BREAK IN
THE ACTION WILL TAKE PLACE TUESDAY NIGHT BEFORE A MORE VIGOROUS
LOW PRESSURE SYSTEM IMPACTS THE AREA WEDNESDAY THROUGH FRIDAY.
THIS SYSTEM WILL BRING STRONG WINDS...MUCH COOLER TEMPERATURES AND
CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN. SNOW LEVELS COULD DROP
BELOW 6000 FEET WEDNESDAY NIGHT AND REMAIN NEAR 6000 FEET ON
THURSDAY. A PERIOD OF HEAVY SNOW APPEARS LIKELY ALONG THE EASTERN
SLOPES OF THE SOUTHERN SIERRA IN INYO COUNTY WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING. ACCUMULATING SNOW IS THEN LIKELY ABOVE
6000 FEET ACROSS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 52 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Clark

When
October 3, 2:00 PM PST to 2:15 PM PST
Where
Clark County, 0.52 mi E of Paradise to 1.39 mi SW of (Lsv)nellis Afb Las
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.129, -115.111

Lightning struck an industrial building at Desert Inn and McLeod, as well as two houses and trees near Nellis AFB.

Flash Flood, Clark

When
October 4, 11:23 AM PST to 12:15 PM PST
Where
Clark County, 1.93 mi SE of East Las Vegas to 2.35 mi WSW of Pittman
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.102, -115.043

Spotters reported flowing water on Stephanie Street between Russell and Sunset, as well as on Marks Street between Warm Springs and American Pacific. Broadcast media reported that the intersection of Tropicana and Jimmy Durante flooded so quickly that several drivers were stranded in their cars, and had to be rescued. The heavy rain also damaged the soccer fields at Sam Boyd Stadium Park.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344428, 344437.